NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 26, 12:05 PM MST, 13 minutes earlier.
Area forecast discussion, Feb 26, 12:05 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1205 PM MST Sun Feb 26 2023
.UPDATE...
Issued at 1202 PM MST Sun Feb 26 2023
Have extended the high wind warning for Pueblo county into the
evening hours. Also issued a high wind warning for eastern Fremont
county for late this afternoon and evening. Guidance is showing a
round of strong winds coming out of the mtns late this afternoon
and evening.
Will likely need a RED FLAG warning for tomorrow for the I-25
corridor. \/Hodanish
&&
.SHORT TERM...(Today and tonight)
Issued at 344 AM MST Sun Feb 26 2023
...Strong to severe and possibly damaging winds are expected over
portions of southeast Colorado later this afternoon through tomorrow
morning with some areas of blowing dust...
Key messages:
1) Strong to severe and possibly damaging winds are expected later
this afternoon over the majority of the southern half of the CWA.
There could be some areas of blowing dust.
2) Snow squalls will be possible, with increasing snow showers over
the higher terrain this afternoon. Heaviest snow amounts are
expected over eastern San Juans.
3) "Virga bombs" could further enhance strong winds over the plains.
There could be an isolated thunderstorm or two over the far
southeastern plains later this evening.
4) Strong winds will persist overnight and through the early morning
hours for the southeast plains and southern I-25 corridor.
5) Strong to severe winds early tomorrow morning will be possible
due to gap flow over portions of the I-25 corridor, and possibly a
mountain wave over Pueblo and/or El Paso County.
Detailed discussion:
Today...
A cut-off low that is currently over southern California, is going
to continue to propagate towards the region. As it does, tightening
of the gradient, along with a strong mid-level jet and cold pool at
the 500 mb level moving over Colorado, is going to enhance very
strong and gusty southwesterly flow across many areas of southeast
Colorado later today. Looking at the latest high resolution model
data, the strongest winds will begin over areas of the southern half
of the San Luis Valley, as well as just downwind of the Sangre de
Cristo Mountains, mainly over the Wet Mountain Valley and portions
of the southern I-25 corridor during the afternoon hours. This will
expand over much of the southeastern plains, and possibly even some
stronger gusts reaching 50 mph could occur just north of the lower
Arkansas River Valley. There could be some areas of blowing dust
possible for areas that haven't received much snow in recent days.
These southwesterly winds could reach gusts of 65 mph or greater
along portions of the southern I-25 corridor, making travel very
tricky at times for high profile vehicles due to crosswinds. The
cold pool will also help to mix colder air down to the surface and
enhance stronger winds with brute force mixing by the late afternoon
hours as it begins to move over.
Along with the winds will be increasing snow showers over the higher
terrain. With some instability due to much colder air aloft, and
CAPE values above 400 J/kg, as well as lifted index values down to -
2 in some areas, there could be heavier convective snow showers and
potential snow squalls. There will also likely be virga over the
adjacent plains where air will be relatively much drier. This could
allow much colder air to mix down to the surface and also create
much stronger wind gusts ("virga bombs"). Given the higher CAPE
values moving over the eastern plains by later in the day, combined
with some higher dewpoints being advected up from the south ahead of
the surface low pressure as it ejects over the plains, may induce
thunderstorm development over areas of the far southeastern plains
by later this evening. When analyzing CAMs, the better environment
primed for convective activity lies just to the east of the most
southeastern corner of the CWA in Kansas with a majority of the
model data. However, if some of the better dewpoints make their way
back into Baca County earlier before the strong southwesterly winds
overcome the weaker southerly flow, this will be the location most
likely to have thunderstorms initiate. Although, it does appear with
strong mid level shear that these storms will be moving quickly
towards the northeast and not remain in Colorado for very long.
The strong downsloping winds will also allow for temperatures to
adiabatically warm over the plains, so there will be some highs
getting into the lower 70s over the eastern plains and lower
Arkansas River Valley. Temperatures will generally be on the cooler
side over the higher terrain, with increasing clouds and snow
occuring during the afternoon. Heaviest snowfall totals are expected
over the eastern San Juan Mountains, where some areas could receive
more than a foot through the evening.
Tonight...
The strong southwesterly winds will eventually back to the northwest
after the low establishes itself over the southeastern plains. The
general consensus of the models put this position right around the
Raton Mesa area around 5 PM, and then moving off towards the
northeast into western Kansas through the evening while undergoing
cyclogenesis. Some of the higher res models, such as the HRRR, does
have the position of the low being further to the north over
northeast Colorado, which may allow for there to be even stronger
southwesterly winds during the evening over the southeastern plains
if this verifies. As the winds come around to being northwesterly,
there will be some strong gap flow winds over the Arkansas River
Valley and through the La Veta Pass area. For this reason, the High
Wind Warning for Huerfano County has been extended until 1 AM on
Monday. Given the stronger gap flow winds in the Arkansas River
Valley, it is possible that Pueblo and eastern Fremont counties may
need to be added to the High Wind Warning, although the area of
strongest winds is really only confined to the very eastern part of
Fremont County, and the northwestern corner of Pueblo County, near
Penrose.
There is a possibility that the warnings for Huerfano, Las Animas,
and Baca counties may need to be extended for a few more hours
tomorrow morning, depending on the progression of the low. When
viewing cross sections, there is also some indication of rapid
pressure falls just on the leeward side of the Rampart Range/Pikes
Peak area, as well as the Wet Mountains, along with some reverse
shear during the early morning hours. If this verifies, it is
possible that either Pueblo County or El Paso County (or both
counties) could see a mountain wave develop. Stronger winds will
also be possible over the Palmer Divide and Monument Hill areas that
may get close to High Wind Criteria. Because of this, El Paso may
also need to be added to the High Wind Warning, although at this
time there is not high enough confidence of this to make a decision.
It will be something closely watched and considered in the upcoming
forecasts. Snow showers will continue over the higher terrain
through the early morning tomorrow. Colder air advection will bring
down lows into the single digits for much of the higher elevations,
with even a few temps getting down below 0F in the upper Rio Grande
River Valley. -Stewey
.LONG TERM...(Monday through Saturday)
Issued at 344 AM MST Sun Feb 26 2023
Models and ensembles from the 00z cycle continue to run in good
agreement, and as a result, confidence is rather high in the
evolution of the weather pattern for the next several days. For
Monday and Tuesday, flat westerly flow is forecast, with a
continuation of snow showers along the Continental Divide through
the period, though accumulations don't look particularly heavy at
this point. Breezy west winds over the mountains and on the lee
slopes west of I-25 on Monday will boost fire danger, as RH falls
to around 15 percent on the plains, though strongest winds and
lowest RH don't align for very long, so will hold off on a fire
weather highlight. Tuesday looks windier, with areas along the srn
I-25 corridor and out across the plains approaching high wind
criteria by afternoon, though blended model guidance (NBM) looked
at little too windy in spots. May also need a fire weather
highlight for the plains for Tue afternoon, though again RH is in
the marginal 15-20 percent range. Temps both Mon/Tue will continue
well above seasonal averages.
Next major upper trough then deepens over the Great Basin on Wed,
then swings eastward into TX by Thu evening. Track should bring at
least a period of heavy snow to the mountains Wed night into
midday Thu, while I-25 corridor and plains window for
accumulating snow looks to be Wed night (though peek at 06z GFS
shows a slowing trend with heavier snow holding off until Thu).
Still time for usual subtle differences in surface and mid level
wind fields to cause problems, but set-up in general appears
favorable for light to moderate accums at lower elevations. Temps
will begin to cool Wed, with coldest day likely Thu, and undercut
the NBM temps a few degf on the plains. Breezy w-nw flow then
develops from Fri into the weekend, with a slow moderation in
temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1016 AM MST Sun Feb 26 2023
Winds will be the main concern for the next 24 hours...and for the
next several days for that matter. Expect gusty to strong
southwest winds through the remainder of this afternoon into early
evening with winds letting up some tonight. Winds will pick up
once again by late morning over the region. Strong surface winds
will be from the southwest at all 3 taf sites, KPUB, KALS and
KCOS.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MST this evening for COZ068.
High Wind Warning until 5 PM MST this afternoon for COZ070>072-
074-078-079-093-097-098.
High Wind Warning from 4 PM this afternoon to 9 PM MST this
evening for COZ083.
High Wind Warning until 9 PM MST this evening for COZ086.
High Wind Warning until 1 AM MST Monday for COZ087-088-094-099.
&&
UPDATE...Hodanish
SHORT TERM...STEWARD
LONG TERM...PETERSEN
AVIATION...HODANISHHazardous weather outlook, Feb 26, 9:09 AM MST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
909 AM MST Sun Feb 26 2023
COZ058>089-093>099-271615-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
909 AM MST Sun Feb 26 2023
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Strong to locally damaging winds will be likely by this afternoon
and into the evening hours. The strongest winds will occur
generally along and south of highway 50 to the New Mexico border.
There could be some areas of blowing dust over lower elevations
where soil conditions are drier.
Isolated thunderstorms will also be possible over the far
southeast plains this afternoon. These storms will have the
potential to enhance the strong synoptic winds which will already
be in place over the region, and a few gusts to over 70 mph
cannot be ruled out.
Snow squalls will be possible across the higher terrain and in
the San Luis Valley later this afternoon through early evening,
with bursts of heavier snow, making travel conditions tricky at
times. A rumble or two of thunder may also occur with the stronger
snow squalls. The eastern San Juan Mountains will receive the
most snowfall, with over a foot of snow possible for some areas
through tomorrow morning. Lesser amounts expected over other
mountains of generally 2 to 4 inches, and a trace to 1 inch for
the San Luis and Wet Mountain Valleys.
Strong winds will persist into the early morning hours on Monday
over the southern I-25 corridor and southeastern plains. Some gap
flow winds could potentially produce strong to severe winds over
portions of El Paso, Pueblo, Fremont, and Huerfano counties through
the mid part of the morning. Snow showers over the higher terrain
will be tapering off through the early morning hours.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
High fire danger will continue along the I-25 corridor and
across the southeast plains Monday and Tuesday, as strong west
winds and low humidity values spread over the area. Winds Tuesday
could gusts between 50 and 60 mph, with blowing dust possible on
the plains, especially along and south of Highway 50. Occasional
snow will continue along the Continental Divide Monday and
Tuesday, with light accumulations expected.
A strong weather system will then move through the southern
Rockies Wednesday and Thursday, bringing the potential for heavy
snow to the mountains and light to moderate snowfall to the plains
and I-25 corridor.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.
Hodanish